Hail, Phillips
- When
- June 16, 2:45 PM MST to 3:10 PM MST
- Where
- Phillips County, 8 mi N of Dodson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.516, -108.230
There was an unknown amount of crop damage.
During the late afternoon and evening of June 16, 2007, a high precipitation supercell thunderstorm tracked from across northern Montana, just to the north of a warm front. This was the most devastating hail storm to affect the area since at least 1999, and prompted 22 severe thunderstorm and 6 tornado warnings in the NWS Glasgow county warning area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
During the late afternoon and evening of June 16, 2007, a high precipitation supercell thunderstorm tracked from across northern Montana, just to the north of a warm front. This was the most devastating hail storm to affect the area since at least 1999, and prompted 22 severe thunderstorm and 6 tornado warnings in the NWS Glasgow county warning area. The storm began early in the day just east of Glacier National Park and gradually moved hundreds of miles eastward through the day. By 3 pm, the storm crossed into the NWS Glasgow area in Phillips County, where it started to make a turn to the southeast. The storm traveled for over 250 miles before decreasing in Richland County near the North Dakota border a little after 11 pm. Hail up to baseball size and wind gusts in excess of 85 mph accompanied the storm. Torrential heavy rainfall was also experienced, prompting seven flash flood warnings to be issued. The large hail left a hail swath seen on GOES and Terra MODIS satellites that had a path at least 225 miles long, and up to 12 miles wide.
The most significant damage from the storm occurred in portions of Valley and McCone Counties. The towns of Glasgow and Nashua, both in Valley County, took a direct hit from the storm. In Glasgow, southeast winds gusting to 60 to 65 mph ahead of the storm switched into the northwest with gusts in excess of 70 mph. Golfball to baseball sized hail fell for several minutes before diminishing to penny sized for another 10-20 minutes. The majority of the homes and businesses in Glasgow had some sort of damage including: broken windows, damaged shingles, dented or broken gutters and skirting. Many vehicles also had significant hail damage. Just the property damage alone in Glasgow was nearly $8.0 million dollars. As the storm continued east it hit the town of Nashua and every home and business had some form of damage from the baseball size hail and the damaging winds that occurred with it. The winds were measured at 89 mph just west of town. Property damage was estimated to be $3 million dollars. | |In rural areas outside of Glasgow and Nashua there were several cottonwood trees completely uprooted. Horses and cattle were injured by the hail and wind, and Montana Fish, Wildlife and Parks reported many birds and small animals were killed by the hail. There were thousands of acres of alfalfa, wheat, and corn that were completely destroyed. At this time, damage estimates to crops in Valley County are at $20 million dollars.
The storm also produced heavy rainfall of 1 to 2 inches, and was followed later in the evening by additional heavy rain. Rainfall of 2 to 7 inches fell in the Antelope, Brazil and Willow Creek basins. The Antelope Creek basin had its most significant flood on record and one road was completely underwater for nearly a third of a mile. One ranch was isolated by the flood waters for three days.
As the storm continued across northern McCone County and into western Richland County it continued to produce hail up to the size of ping pong balls and wind gusts that were estimated as high as 80 to 90 mph knocked down telephone and electrical poles. There was significant damage to farms and ranches in the Vida area, as well as significant loss of crops, estimated at $5 million dollars. The rural nature of the area minimized the property damage that could have occurred.
The overall estimated damage in this storm between the hail and wind damage, and the subsequent flooding is 34.2 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 16, 2:15 PM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 315 PM MDT SAT JUN 16 2007 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... TORNADO WATCH ALREADY ISSUED FOR CENTRAL MONTANA...INCLUDING WESTERN TWO COUNTIES OF CWA. SINGLE VERY STRONG TO SEVERE STORM MOVING ACROSS NORTHERN BLAINE COUNTY...WITH INDICATIONS OF HAIL AND VERY HEAVY RAINFALL. ADDITIONAL STORMS DEVELOPING WEST OF GREAT FALLS IN SOUTHWEST FLOW AHEAD OF STRONG UPPER TROF MOVING THROUGH THE PACIFIC NORTHWEST. THESE STORMS WILL BE THE MAIN CONCERN FOR THE EVENING AS THEY MOVE INTO MOISTURE RICH UNSTABLE AIRMASS OVER EAST CENTRAL MONTANA. UPPER TROF MOVES ACROSS MONTANA ON SUNDAY WITH CONTINUED POSSIBILITY OF RAIN SHOWERS OR THUNDERSTORMS. ALSO EXPECT FAIRLY STRONG WINDS WITH LAKE WIND ADVISORY LIKELY. WEST TO NORTHWEST FLOW WITH EMBEDDED WEAK SHORTWAVES ON MONDAY TO CONTINUE POSSIBILITY OF WET WEATHER...MAINLY ACROSS THE NORTHERN ZONES. EBERT .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... THE EXTENDED MODELS BEGIN ON THE SAME PAGE AND CONTINUE THROUGHOUT THE EXTENDED PERIOD. ALL THE BIG WAVES REMAIN IN SYNC WITH RESPECT TO TIME. THE LATEST HPC EXTENDED FORECAST DISCUSSION DOES NOT RECOMMEND AGAINST ANY MODEL. IN FACT THEIR FORECAST IS A BLEND OF THE GFS...ECMWF AND THE CANADIAN GLOBAL MODELS. SO THERE IS GOOD CONFIDENCE WITH THE EXTENDED SOLUTIONS. THE BEGINNING PERIOD WILL SEE AN UPPER SHORTWAVE SKIP ACROSS WESTERN CANADA WHICH WILL FLATTEN THE UPPER FLOW. BY TUESDAY NIGHT THE SHORTWAVE WILL HAVE MOVED EAST OF THE REGION AND AN UPPER RIDGE WILL BEGIN TO BUILD FROM THE WEST. THIS RIDGE WILL DOMINATE THE WEATHER UNTIL THE BEGINNING OF THE WEEKEND WHEN AN UPPER TROUGH MOVES OVER THE NORTHWEST COAST DOWN FROM THE GULF OF ALASKA. THE UPPER LOW WILL THEN MOVE INTO WESTERN CANADA DURING THE WEEKEND. THE INHERITED GRIDS HAVE LOW POPS WITH SLIGHT CHANCE OR LESS THROUGHOUT...WHICH FITS THE EXPECTED PATTERN WELL. THEREFORE MADE FEW CHANGES. SEASONAL TEMPERATURES SHOULD RISE TO JUST ABOVE AVERAGE BY MID WEEK. SCT PREVIOUS DISCUSSION... EXTENDED FORECAST MODELS HAVE COME INTO DECENT AGREEMENT...THUS HIGHER CONFIDENCE. MONDAY NIGHT INTO TUESDAY NIGHT WILL REMAIN SOMEWHAT UNSETTLED AS THE JET REMAINS OVERHEAD ON THE BACKSIDE OF THE EXITING TROUGH. TUESDAY NIGHT THROUGH THURSDAY MODELS ARE INDICATING UPPER LEVEL RIDGING BUILDING IN. THIS WILL MAKE FOR WARMING AND DRYING CONDITIONS...SO TRENDED FORECAST IN THIS DIRECTION. FRIDAY AND SATURDAY... DECENT MODEL CONSENSUS OF UPPER RIDGE AXIS CROSSING NORTHEASTERN MONTANA DURING THE DAY FRIDAY. THEREFORE...IT IS LIKELY THAT MOST OF THE AREA WILL WARM WELL INTO THE 80S. OVERALL THE VERTICAL TEMPERATURE PROFILE APPEARS TO BE STABLE TO PRODUCE SHOWERS OR THUNDERSTORMS...SO POPS WERE LOWERED FOR FRIDAY AND FRIDAY NIGHT. SATURDAY...THE UPPER RIDGE MOVES TO THE UPPER MIDWEST...AND AN UPPER LOW OVER THE GULF OF ALASKA DROPS TO JUST OFF THE CENTRAL COAST OF BRITISH COLUMBIA. THIS PUTS THE NORTHERN HIGH PLAINS UNDER SOUTHWEST FLOW ALOFT...WHICH SUPPORTS THE POTENTIAL FOR ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES FOR SATURDAY APPEAR TO STAY JUST AS WARM AS FRIDAY. AJZ && .AVIATION... LATE AFTERNOON AND TONIGHT CAN EXPECT NUMEROUS STRONG THUNDERSTORMS. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE LOCAL FORECAST AREA UNDER RISK FOR SEVERE THUNDERSTORMS. WITH ANY OF THESE SEVERE STORMS CAN EXPECT LOCAL HEAVY RAIN...LARGE HAIL AND DAMAGING WIND GUSTS OF OVER 50 KNOTS. THESE STORMS MAY ALSO BRIEFLY REDUCE VISIBILITY TO IFR...BELOW 3 MILES AT TIMES...AND CEILINGS TO BELOW 1K FT. LATE TONIGHT AND EARLY MORNING THE STORMS SHOULD TURN MOSTLY TO RAIN. THE HEAVIEST RAINS SHOULD MOVE NORTHEAST INTO CANADA BY SUNDAY MORNING. HOWEVER WEAKER INSTABILITY WILL CONTINUE INTO SUNDAY SO THERE REMAINS A CHANCE FOR THUNDERSTORM ACTIVITY THROUGH THE AFTERNOON. EAST WINDS WILL INCREASE TO 15 TO 20 KNOTS TONIGHT THEN BACK TO THE NORTHWEST BY NOON SUNDAY AND INCREASE TO 20 TO 30 KNOTS. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 357 AM MDT SAT JUN 16 2007 MTZ016>027-059>062-171000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 357 AM MDT SAT JUN 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT TONIGHT. THESE STORMS HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR DETAILS ON THIS DEVELOPING STORM SYSTEM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY LOOKS TO BE A WINDY DAY...WHICH MAY PROMPT THE ISSUANCE OF A LAKE WIND ADVISORY. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 123 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
31 hail, 19 thunderstorm wind, 6 flash flood. Local standard time, as filed.
There was an unknown amount of crop damage.
The hail was accompanied by 40 to 50 mph wind.
The hail covered the ground and was accompanied by 50 mph wind.
Hail nickel to quarter size covered the ground.
Golf ball sized hail covered the ground. Several windows were destroyed on a home.
Windows were blown out on the west, north, and east side of the post office. Glass found later embedded in wood banisters leading up to the post office entrance.
The hail covered the ground.
The hail ranged in size from nickel to quarter.
East winds blowing into the thunderstorm updraft were causing large tree branches to break out of poplar and cottonwood trees.
Golf ball sized hail covered 75 percent of the ground.
Windows broken out on the west side of a house.
One and half inch hail fell for about 4 minutes and then penny sized hail lasted an additional 10-11 minutes. Winds estimated at 70 mph combined with the hail caused significant damage. See entire episode narrative for full details.
A 20 foot top of a large tree was blown over by the strong wind.
Hail up to three inches in size accompanied by winds around 70 mph caused significant damage throughout the city of Glasgow and outlying areas to the west, south and east. See entire episode narrative for full details.
Two to three foot diameter cottonwood trees were uprooted. Windows were blown out of homes. See entire episode narrative for full details.
See entire episode narrative for full details.
A power outage caused by a tree branch falling across a power line during a severe thunderstorm caused the death of 110,000 Chinook salmon fingerlings at the Fort Peck Fish Hatchery.
One hundred percent of the businesses and homes in the town were damaged from the combination of large hail and damaging winds. Many vehicles also had significant damage. Damages included roofing, windows, gutters, siding, trees and gardens. Damage amounts in Nashua to property are estimated at 3 millions dollars. See entire episode narrative for full details.
One hundred percent of the businesses and homes in the town were damaged from the combination of large hail and damaging winds. Many vehicles also had significant damage. Damages included roofing, windows, gutters, siding, trees and gardens. See entire episode narrative for full details.
See entire episode narrative for full details.
The hail was accompanied by 50 to 60 mph thunderstorm wind gusts. The combination of the hail and wind led to some significant crop damage as well as structural damage to several farms. See entire episode narrative for full details.
Telephone poles were down on Highway 13 at mile marker 33. Also, 13 power poles were blown down by damaging thunderstorm winds.
See entire episode narrative for full details.
Four inch diamter tree limbes were floating down the road in high water.
The hail ranged in size from marble to quarter.
See entire episode narrative for full details.
The hail ranged in size from nickel to quarter and covered the ground. Two windows were blown out on the west side of a home along with some damge to the siding. See entire episode narrative for full details.
The hail covered the ground and was accompanied by wind of 50 to 60 mph. See entire episode narrative for full details.
Nickel to quarter hail covered the ground. Thunderstorm winds estimated at 80 mph accompanied the hail and caused significant crop damage and some damage to windows and roofs on area farms. See entire episode narrative for full details.
The wind was estimated at 80 to 90 mph. Several windows and screens were destroyed on the west side of the house. The steel siding was lost off of a home. Crop damage was reported as being extensive. See entire episode narrative for full details.
Streets and fields flooding with several basements filling up with water.
The hail ranged in size from penny to quarter. The hail was accompanied by wind of 40 to 50 mph.
The hail covered the ground.
The hail was accompanied by strong wind and 66 hundredths of an inch of rain at the Pines Recreation Area.
Water 4 to 5 inches deep was flowing over Highway 24 near mile marker 63.
Significant overland flooding with water rushing down a hill.
Three and a half inches of storm total rainfall caused water to run over dams in the area.
Two to seven inches of rain fell in the Antelope, Brazil and Willow Creek Basins and caused the worst flood on record on the Antelope Creek. A portion of Billingsly road was inaccessible and completely under water for 3 days. Flash flooding occurred for approximately 12 hours, but was followed by significant overland flooding for the following few to several days.
The hail ranged in size from nickels to quarters.
Small tree branches scattered on lawn.
Tree branches down in the downtown area.
A portable basketball goal filled with water was knocked over and damaged.
The roofs on greenhouses were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27627, 27628, 27630, 27884, 27631, 27632, 27633, 28239, 27870, 27872, 27874, 27875, 27876, 27877, 27883, 27885, 45616, 27890, 27891, 41735, 27892, 27893, 27894, 27895, 27896, 27899, 27900, 27902, 27903, 27904, 28083, 28084, 28085, 28090, 28086, 28087, 28088, 28089, 28091, 28121, and more.